Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 63, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 20, 2018, 4:43 PM CDT for Logan County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 4:43 PM CDT (21:43 UTC)
- Expired
- May 20, 2018, 5:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Logan County, KY
The radar
The Ft Campbell radar (KHPX), 27 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
918
WUUS53 KLMK 202143
SVRLMK
KYC141-202215-
/O.NEW.KLMK.SV.W.0063.180520T2143Z-180520T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
443 PM CDT SUN MAY 20 2018
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Southwestern Logan County in south central Kentucky...
* Until 515 PM CDT
* At 443 PM CDT, a severe thunderstorm was located 8 miles east of
Guthrie, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Adairville, Cave Springs, Keysburg, Dot, Old Volney, Lickskillet,
Schley and Olmstead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3676 8706 3681 8696 3681 8695 3665 8683
3664 8698 3664 8706
TIME...MOT...LOC 2143Z 337DEG 18KT 3671 8702
HAIL...1.00IN
WIND...60MPH
$$
EBWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:32 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 20, 2:32 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Louisville KY 332 PM EDT Sun May 20 2018 .Short Term...(This evening through Monday) Issued at 345 PM EDT Sun May 20 2018 Satellite imagery shows the CWA under mostly clear skies with a line of showers and storms west of Kentucky coming from an overnight system that was centered in Missouri. Southern Indiana and central Kentucky sit under an atmosphere with precipitable water levels in the 1.3-1.5' range. Models show MLCAPE levels increase to around 1,000 to 2,000 J/kg across the CWA this evening. The surface is relatively dry with temperatures in the upper 80s and dewpoints in the lower 60s. The thought isn't that much will initiate over the CWA without interaction from an outflow boundary or two from the storms out west. Given the conditions, scattered showers and thunder are thought to be very likely this evening. Confidence is low as to location and exact timing. Precipitation tonight could be heavy and produce gusty winds. After nightfall, Rain chances will diminish with the loss of diurnal heating. The sky will remain mostly cloudy with lows only dropping into the mid to upper 60s. Near morning, a chance of showers returns. This chance is mainly for the northern areas in the CWA. During the afternoon into evening, surface convergence will set up over Indiana and move south firing up convection as it moves south towards the Ohio River Valley. && .Long Term...(Monday night through Sunday) Issued at 250 PM EDT Sun May 20 2018 Scattered showers and isolated thunderstorms will continue Monday night, especially during the evening as deep-layered moisture (precipitable water values around 1.5 inches) continues over the area in the presence of marginal instability, weak forcing, and weak shear. Any heavy rainfall producing cells in the evening should become just isolated to scattered showers overnight. Lows will be in the 60s for most areas. On Tuesday, flow aloft begins to turn west-northwest which will allow a cool front to push slowly south across the Ohio Valley. The deeper moisture from Monday night will slowly advance eastward accompanied by scattered showers over central KY. Behind this area, models suggest a narrow axis of better instability and some frontal forcing advancing southeast into southern IN and north-central/east- central KY late in the day or Tuesday evening. Scattered thunder- storms will be possible along this boundary, although severe storms are not expected. Expect highs in the lower to mid 80s. By Wednesday, the cool front will drop across our forecast area, bringing drier weather to the area, along with slightly lower surface dewpoints. It will still be warm during the day with highs in the 80s Wednesday and Thursday, but nighttime lows should be a little cooler in the upper 50s to mid 60s. By late week and next weekend, models suggest a complex weather pattern may try to set up across the eastern half of the U.S. A northern stream trough is forecast to advance east/southeast across the upper MS Valley/Great Lakes while a broad southern system of some kind could take shape over/near the Gulf of Mexico and send moisture northward ahead of the northern trough. As expected, models differ quite a bit in their solutions but do show this general signal, and model variability will likely continue over the next few days. However, this could result in our next chance of showers over the lower Ohio Valley sometime next weekend. The 12 UTC GEFS plumes show precip next weekend in our area and other models tend to agree. Before that, Friday should be mainly dry but there could be scattered diurnal showers across parts of south-central KY. For now, expect highs in the 80s Friday through Sunday, potentially a little cooler Sunday if enough clouds/precip are drawn into the area. && .Aviation...(18Z TAF Issuance) Issued at 125 PM EDT Sun May 20 2018 Currently, the TAF sites have VFR conditions and mostly clear skies. Moisture levels are high in the atmosphere. Diurnal heating will likely increase cu cloud cover and likely help fuel showers and thunderstorms kicked off by outflow boundaries from earlier showers to the west of the CWA. Due to the uncertainty, vicinity thunderstorms were added to the TAFs. The belief is shower and thunderstorms will develop, but their exact location isn't known. Patchy fog near BWG is likely to appear near tomorrow morning. The fog isn't expected to last long or be widespread. As BWG is a common fog area, visibilities have been reduced in the TAF. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...KDW Long Term...TWF Aviation...KDW
Hazardous weather outlook, May 20, 2:46 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 346 PM EDT Sun May 20 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-212000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 346 PM EDT Sun May 20 2018 /246 PM CDT Sun May 20 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms this afternoon and evening could produce brief heavy rainfall. A few stronger storms could also produce localized damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms will be possible Monday and Tuesday, mainly during the afternoon/evening hours. Main hazards possible will be locally heavy rain and gusty winds. Thunderstorm chances then return Friday and into next weekend. .SPOTTER INFORMATION STATEMENT... Spotters should report any flooded roads or creeks as well as damaging winds and hail. KDW
In the hours before
Special weather statement, May 20, 4:28 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
428 PM CDT SUN MAY 20 2018
KYZ070-202215-
Logan-
428 PM CDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN COUNTY...
At 427 PM CDT, a strong thunderstorm was located near Elkton, moving
east at 10 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Russellville, Cave Springs, Gordonsville, Danby, Oakville, Crossroad,
Whippoorwill, Old Volney, Lickskillet and Olmstead.
LAT...LON 3676 8705 3679 8706 3688 8706 3690 8686
3671 8685 3670 8706 3674 8706
TIME...MOT...LOC 2127Z 263DEG 11KT 3678 8709
EERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:28 PM CDT | Special Weather Statement | LMK | Logan | 47 min |
| May 20, 4:53 PM CDT | Special Weather Statement | LMK | Barren | 37 min |
| May 20, 5:28 PM CDT | Special Weather Statement | LMK | Barren | 32 min |
| May 20, 5:41 PM CDT | Areal Flood Advisory | LMK | Barren, Hart | 79 min |
| May 20, 6:06 PM CDT | Special Weather Statement | LMK | Larue | 39 min |
| May 20, 6:15 PM CDT | Special Weather Statement | LMK | Ohio | 30 min |
| May 20, 6:18 PM CDT | Special Weather Statement | LMK | Allen | 27 min |
| May 20, 6:44 PM CDT | Special Weather Statement | LMK | Ohio | 31 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.